Q: Questions About Valproate
Dear Dr Phelps,
I was diagnosed as Bipolar 1 about 4 years ago, though had been ill for quite
a while before. I had been taking 800mg lithium, 10mg Olanzapine and 1200mg
Carbamazepine. The psychotic symptoms continued and worsened despite my mood
having been stable for the past two years, and I have now been diagnosed as
Schizoaffective. My new psychiatrist wishes to change my meds. He wants me to
take Sodium Valproate and increase the Olanzapine. However, I do not
understand how this will inmprove my psychotic symptoms, as the lithium has
worked in stabilising my affect. I am frightened to take Valproate due to the
effects it can have. How common
are these side effects I hear about, and is it true that Valproate is harmful
to ones liver/kidneys. Also, is it a higher risk than lithium?
thankyou for your time
Dear Sarah --
You are asking good questions, and you provided much relevant information in a
short paragraph. This is a very good sign, despite the severity of what
you're up against.
Ask your doc' to check your thyroid as a possible
factor in why things are worsening despite treatment. He may have done
that already. He's doing what I'd be doing, I think: emphasizing the mood
stabilizer side of things, instead of antipsychotics (Zyprexa is basically both,
and would be a great drug were it not for the weight gain; but so too does
valproate run that risk). I strongly believe one can target psychosis with
mood stabilizers -- although usually in the context of active mood symptoms, so
you are right to wonder. Still, it's just generally a useful approach in
my experience, because usually people like you don't like how they feel with
more antipsychotics. However, more antipsychotics would be an
option especially if you personally don't mind the overall effect; if it
controls symptoms well, you might indeed like it.
Valproate has fewer major risks than lithium,
statistically, I think most doc's would agree. The liver problems with
valproate are primarily seen in kids less than 12, usually with a second
antiepileptic. There is a new warning about a rare metabolic genetic
syndrome that can cause some fatal reactions with valproate, but that is quite
rare. By comparison, lithium induces thyroid changes about 1 person in 10,
although these can be treated with thyroid. Lithium is the one associated
with kidney problems, not valproate.
None of these drugs is ideal, that's for sure.
But there's pretty good evidence that psychotic symptoms, or whatever is going
on in the brain at the time you have them, is bad for the brain. From what
I've seen, I'd take the risk of medication side effects and even serious risks
to your health, long before I'd take continued psychotic symptoms.
Published August, 2002